Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Vyvanse and its "come down"
avatar
FelixdaCat1990 posted:
Hey! I'm a 20 year old college student that has been diagnosed with ADD/ADHD for as long as I can remember. I'm also bipolar II and OCD. About a year ago, my doctor prescribed me 50mg of Vyvanse to take as needed for school and whatnot. When I take it, I find it takes about 2 hours to kick in but when it finally does, my world just disappears. It's like the only thing that matters is school work, even if it's not due for a month! When the Vyvanse is going in full gear, or at it's "peak", if it even has that, I'm so productive, and focused, in terms of school work, I seriously could write 5 or 6 essays without ever leaving my computer. For me, and I'd like to know if anyone else has noticed this, the come down off of the Vyvanse is terrible! First off, when I'm on it, I can't eat, sleep, or drink, and my pupils get huge. All I ever can do is homework or something of equal productivity. When the come down finally sets in, I get really, really depressed and it's usually over something so minor or something that in no way affects me in a negative way. (I got a 90 rather than a 100, That girl didn't like my shirt, etc...) It gets me so emotional, I usually end up breaking down. I HATE the comedown but I can't quite decide if this emotional tradeoff for unlimited productivity is worth it. Has anyone else experienced this or something similar to this?
Reply
 
avatar
momuv4girls responded:
I don't personally have any experience with what you describe, BUT, I do know that stimulant meds can make a person with bipolar extremely manic - similar to what you describe.

A person with bipolar must be super cautious when taking these types of meds because they can send you into a dangerous manic state - - grandiose thinking, dangerous activities, and feeling more powerful/aggressive than typical.
Those types of meds also increase the OCD part of your brain and intensifies that behavior too.

All of the above happened to my daughter when her pdoc thought we may be able to add in a bit of ADHD meds to her mix - - it was a NO go longterm.
Her pdoc decided to "play" with her other meds to try and control her symptoms better.

Take care,
-Kathleen
 
avatar
choo_chu responded:
Hi FelixdaCat,

I also take Vyvanse 50mg and I have schizoaffective disorder and ocd. I get what you describe to a lesser degree.

I takes about 1.5 hours for the Vyvanse to kick in and when it does, I feel the need to be doing something productive. Mostly for me that's school work, too, because I'm in school. But it could also be doing work around the house or in the yard. Anything beneficial in some way.

The difference for me is that I can eat, but my appetite is decreased, I can sleep and my pupils are not dilated. I don't get very agitated, except sometimes when it's wearing off I get crabby.

I have learned that running and swimming gets rid of the "inner tension." Yoga helps "calm" me down if I'm feeling a little irritable.

I think if you find a sport you can do mostly every day it will help you with all of the "inner tension" the Vyvanse causes. Also, you'll have fun doing the sport and you'll meet other people

Another thing, maybe you are taking too much Vyvanse. Maybe 40mg would be a better amount for you. Have you tried that dose? I started at 40mg and was switched to 50mg a few months ago becuase the 40mg didn't quite cut it. Sometimes it takes some trial and error to get the proper dose.
 
avatar
Patricia Quinn, MD responded:
I agree with the two responses to your initial email. It sounds like you should check in with your prescribing physician to discuss these issues. A dose adjustment may help "even" things out for you. Stimulants can make OCD worse and can decrease appetite and sleep. In addition, it sounds like you are not taking your meds every day, but only when needed. That makes each dose like your first dose, particularly if you haven't taken it for a few days and that could be why the effects are so strong as you are not getting adjusted to the dose.

I also want to reiterate that stimulants can make bipolar disorder (BP) worse. Stimulants for treating ADHD should only be used in patients with coexisting bipolar disorder (BP) after the BP has be treated with a mood stabilizer. Again, I urge you to talk with your treating mental health professional about this issue.
 
avatar
stoneman98 responded:
I have experienced negative comedowns from vyvanse but i will say they seem to get better with time and lowering your dose.


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

love @business@home@marriage@inter caste@vashikaran@problem solution baba ji +91-9815934087
@india best astrologer +91-9815934087 1. Business related problems.2. Husband and wife relationship.3. Be free from enemy / 2nd wife 4. ... More
Was this Helpful?
0 of 0 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.